Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 126, NWS Las Vegas, NV

August 17, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 17, 2018, 4:23 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2018, 4:23 PM MST (23:23 UTC)
Expired
Aug 17, 2018, 7:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 198 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 4:35 PM MSTFLASH FLOOD17 Sse Wikieup, AZMOHAVE COUNTY PUBLIC WORKS REPORTED SEVENTEEN MILE RD CLOSED FROM US HWY 93 TO SIGNAL RD DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WGUS55 KVEF 172323
FFWVEF
AZC015-180215-
/O.NEW.KVEF.FF.W.0126.180817T2323Z-180818T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
423 PM MST FRI AUG 17 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern Mohave County in northwestern Arizona...

* Until 715 PM MST.

* At 421 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Burro Creek Campground, 17 Mile Road, Alamo Road, and Signal Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3430 11343 3430 11350 3445 11368 3467 11345
      3460 11333 3432 11333 3429 11336 3430 11340
      3429 11341

$$

KG
2 follow-up statements
834 
WGUS75 KVEF 180018
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
518 PM MST FRI AUG 17 2018

AZC015-180215-
/O.CON.KVEF.FF.W.0126.000000T0000Z-180818T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
518 PM MST FRI AUG 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR
SOUTHERN MOHAVE COUNTY...

At 514 PM MST, Public Works reported heavy rain due to thunderstorms 
which has lead to the closure of 17 Mile Road between Highway 93 and 
Signal Road. Flash flooding is expected to continue.

Some locations that will experience flooding include...
Burro Creek Campground, 17 Mile Road, Signal Road, and Alamo Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3430 11343 3430 11350 3445 11368 3467 11345
      3460 11333 3432 11333 3429 11336 3430 11340
      3429 11341

$$

KG
768 
WGUS75 KVEF 180207
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
707 PM MST FRI AUG 17 2018

AZC015-180216-
/O.EXP.KVEF.FF.W.0126.000000T0000Z-180818T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
707 PM MST FRI AUG 17 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN MOHAVE COUNTY WILL EXPIRE AT
715 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3430 11343 3430 11350 3445 11368 3467 11345
      3460 11333 3432 11333 3429 11336 3430 11340
      3429 11341

$$

BP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:04 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 17, 2:04 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
204 PM PDT Fri Aug 17 2018

.SYNOPSIS...
Scattered to isolated showers across the area will continue
through this evening. A drying trend will begin tomorrow and last
through the weekend. A return to active afternoon storms will
begin on Tuesday.
&&

.SHORT TERM...
Weak convective activity is developing across most of the area
today. High pressure aloft has suppressed this activity relative
to the last few days. Most of the storms are rain showers with a
chosen few reaching thunderstorm status. Surprisingly though, a
few of these storms are cranking out quite of bit of rain. There
is still plenty of low-level moisture to feed off of and
precipitation efficiency is high. A few Flood Advisories have been
issued to highlight this fact. The activity is expected to taper
off tonight. Saturday looks to be the start of a fantastic
weekend. No storms are expected and sunny skies will prevail. This
will start a drying trend that will last into early next week.
&&

.LONG TERM...
High pressure is directly over the area Sunday for a hot day and
suppressed thunderstorm activity. Models forecast stable conditions
area wide with the deeper moisture south of the area. However, with
temperatures expected to be 6-8 degrees above normal and little
change in near surface moisture, expect it to feel sticky. On
Monday, the high pressure center moves to SE Arizona/SW New Mexico,
turning the upper flow to the southeast and allowing moisture to
creep northward into our area. The GFS forecasts 1-1.25 inch pwats
covering much of San Bernardino, Clark and Mohave counties by late
Monday afternoon with moisture primarily in the mid-upper levels of
the atmosphere. The surface moisture is forecast to decrease leading
to less humid conditions even with little change in the temperature
forecast. Moisture continues to increase Monday night with the GFS
bringing a wave north into San Bernardino County which then spreads
north and east during the day Tuesday.

Expect more cloud cover and increasing chances for thunderstorms
Tuesday and Wednesday with embedded weather features passing across
the area. Temperatures are forecast to return to near normal.
&&

.AVIATION...For McCarran...Showers and storms have already begun to
develop this afternoon over the higher elevations of Clark County.
The valley is expected to remain dry with low-end chances for any
gusty, outflow winds making it the terminal. Overall, winds should
shift more southerly through this evening before drainage winds
settle in tonight out of the southwest. Saturday looks to be mostly
dry with light winds following close to typical diurnal trends.
Speeds should remain around 10 knots or less for the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Showers and storms have begun to develop this afternoon
across the area with the highest coverage of activity being over
Mohave County. Storms have been relatively short-lived but localized
flooding and gusty, erratic winds will be possible where storms do
develop. Outside of storms, winds should remain relatively light,
around 10 knots or less, and follow close to diurnal trends through
tomorrow. Drier conditions are expected on Saturday.
&&

For the rest of southern Nevada, northwest Arizona and southeast
California...
&&

.AVIATION...
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Short Term: Lericos
Aviation: Guillet
Long Term...Salmen

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:03 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 17, 1:35 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 17, 3:49 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 17, 4:47 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.